Colorado, 2019

Winter Storm in Colorado, March 1 to 4, 2019

March 1 to 4, 2019 · NWS PUB · 3 events in 3 counties and zones

A long duration storm system generated snow, heavy at times over sections of southern Colorado. Some of the higher reported snow totals with this system included six inches of snow near the communities of Beulah and Buena Vista.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A long duration storm system generated snow, heavy at times over sections of southern Colorado. Some of the higher reported snow totals with this system included six inches of snow near the communities of Beulah and Buena Vista. Eight to ten inches of snow was observed near Colorado Springs, Manitou Springs and Peterson Air Force Base. Twelve inches of snow graced locations near Penrose, while 29 to 30 inches of snow impacted Monarch Pass, Wolf Creek Pass and Leadville respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 28, 10:59 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 28, 10:59 PM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1059 PM MST Thu Feb 28 2019

.SHORT TERM...(This evening through Friday)
Issued at 306 PM MST Thu Feb 28 2019

Currently...GOES water vapor imagery and upper air analysis shows a
westerly jet extending from off the northern California coast into
western Colorado, with subtle disturbances accelerating through the
flow. Large scale forcing associated with the jet along with strong
westerly flow into the west-facing slopes and increasing moisture
has led to the development of snow showers along the Continental
Divide late this afternoon. Elsewhere, mid to upper level clouds
have spread over the CWA, but the lower elevations are dry.
Southeast winds persist across most of the plains, while early day
heating has led to temperatures in the 50s to around 60 across much
of the plains, except for the northeast counties where temperatures
are around 40.

Tonight through tomorrow...Strong westerly flow aloft with periodic
disturbances continues over Colorado, leading to persistent snowfall
across the Continental Divide. The most widespread, abundant snow
will fall over the central mountains where flow will be most
favorably oriented to the terrain. Through tomorrow afternoon,
accumulations of  4-8 inches are expected across the central
mountains, with up to an inch elsewhere. Therefore, a Winter Storm
Warning will go into effect starting with this package (for the
central mountains), and continue into the long-term (see discussion
below).

For the plains, conditions should remain dry through tomorrow
afternoon, with mid to upper level cloud cover. Patchy fog may
develop over the northeast plains counties given easterly flow over
snow cover. Overnight lows should be in the 20s across most of the
plains and high valleys, and 30s along the eastern slopes of the
eastern mountains. During the day on Friday, gusty westerly winds
are expected to mix to the surface across the I-25 corridor, driving
temperatures to around 60. Humidities will drop to around 20%, or
even slightly lower, but are expected to stay above critical levels
precluding the need for Fire Weather highlights. While temperatures
across the northeast plains counties will be slightly cooler given
snow cover, exact temperatures will depend on the timing of a
backdoor cold front dropping southwest out of northeast Colorado and
western Kansas.

.LONG TERM...(Friday night through Thursday)
Issued at 306 PM MST Thu Feb 28 2019

Behind a sfc cold front low clouds are expected to develop over most
of the southeast plains Fri evening.  There will also be the
potential for areas of fog and maybe some light precip in the form
of snow/flurries or freezing drizzle, and this will continue into
Sat morning.  Snow is expected along the CONTDVD Fri night, with the
best chances being over the Sawatch and Mosquito mtns.

Snow will increase along the CONTDVD on Sat, and some snow is also
expected to spread to the eastern mtns, while the high valleys will
probably see the potential for scattered showers.  Across the
southeast plains, there is a good chance that much of the area will
continue to see low clouds thru the day.  However the GFS shows
gusty westerly winds kicking in along the southern I-25 corridor and
in Fremont county on Sat, with the low clouds retreating eastward in
these areas.  Even if the low clouds retreat, it looks like there
will still be a lot of higher cloud cover over the area.  As a
disturbance moves into western CO later in the day, there will
likely be a better chance for showers acrs the plains. Temps on Sat
are expected to be about average in the high valleys, and below
average over the southeast plains.

Sat night that disturbance moves acrs southern CO, exiting the area
early Sun morning.  Chances for snow look quite good acrs most of
southern CO Sat night and into Sun morning.  The mtns will likely
see several inches, especially along the CONTDVD, and we may need a
winter weather highlight, especially for the central mtns. At this
time, it looks like the southeast plains could see a few inches of
snow, and the impacts could justify a winter weather advisory if
subsequent model runs continue to show this solution.  By midday
Sun, most of the precip will end, although there could be some
lingering light snow showers in some areas.  It looks like there
could continue to be a lot of low cloud cover acrs the southeast
plains thru the day. Temps on Sun will be well below average acrs
southeast CO by about 30 degrees. High temps in the high valleys are
expected to be close to average.

Low clouds should cover the southeast plains Sun night and into Mon
morning.  Late Sun night and Mon, a disturbance will be moving thru
southern CO and northern NM.  This system is expected to bring snow
chances to some of southern CO thru Mon, but the GFS has more
widespread snow than the EC, so there is a little uncertainty at
this time.  Temps on Mon will remain well below average acrs
southeast CO, with slightly below average in the high valleys.

Tue an upper ridge builds over the area, bringing dry and warmer
weather. On Wed an upper trof moves over the western U.S. and
snow returns to the CONTDVD thru Thu. Some light snow will likely
spread to the eastern mtns on Thu. Windy conditions are forecast
to develop over the mtns and plains Thu, and at this time it looks
like the southeast plains should remain dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1055 PM MST Thu Feb 28 2019

VFR conditions at all taf sites the next 24 hrs. Gusty west winds
likely at all sites from late Fri morning into the afternoon, then
a cold front pushes through KCOS around 23z and KPUB around 00z,
shifting the winds to easterly. Expect cigs at both sites to then
begin falling through the evening, though MVFR or lower conditions
will likely hold off until after 06z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Saturday morning through Sunday morning
for COZ066-068.

Winter Weather Advisory until noon MST Sunday for COZ061.

Winter Storm Warning until noon MST Sunday for COZ058-060.

&&

SHORT TERM...LINE
LONG TERM...28
AVIATION...PETERSEN
Hazardous weather outlook, Feb 28, 8:14 PM MST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
814 PM MST Thu Feb 28 2019

COZ058>089-093>099-020315-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
814 PM MST Thu Feb 28 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Snow is expected to increase across Continental Divide locations
tonight. Central mountain locations will likely see 1 to 4 inches
of snow with locally higher snow amounts possible. Lesser snow
amounts are anticipated over the San Juan and La Garita Ranges.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light to moderate snowfall will continue over the Continental
Divide and spread to the eastern mountains through Tuesday. The
best chance for snowfall over the plains will be Saturday
afternoon through Sunday morning. The next chance for snow will be
next Thursday and at this point in time will only be a snow event
for the mountains.

Fog mixed with freezing drizzle and very light snow is expected
over the eastern plains Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over Continental Divide locations tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
March 1, 12:01 AM MST to March 4, 6:00 AM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
March 1, 12:01 AM MST to March 4, 6:00 AM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Public
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
March 2, 5:00 AM MST to March 4, 12:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Public
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813368, 813369, 813370.